Iowa, 2009

Flash Flood in Iowa, August 7, 2009

August 7, 2009 · NWS DVN · 1 event in 1 county or zone

Heavy rains resulted in minor flash flooding of some streets and parking lots in Davenport, IA during the early afternoon of August 7. Locust Street was reduced to one lane due to the flood waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains resulted in minor flash flooding of some streets and parking lots in Davenport, IA during the early afternoon of August 7. Locust Street was reduced to one lane due to the flood waters. In addition, water flooded a nearby St Ambrose University parking lot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 7, 6:20 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 7, 6:20 AM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 AM CDT FRI AUG 7 2009

.UPDATE...
WITH LEAD CONVERGENT WINGS OF THTA-E ADVECTION ON VEERING LLJ STILL
INCREASING OVER THE NORTH HALF OF THE CWA AND THE MCS OVER
SOUTHWEST IA TAKING AIM AT THE SOUTH HALF...HAVE DONE A QUICK
UPDATE TO BLANKET THE ENTIRE FCST AREA WITH CATEGORICAL POPS FOR
OCCASIONAL SHOWERS AND STORMS THROUGH 18Z. WITH SOUTHERLY FEED OF
RICH THTA-E AIRMASS AND INCREASING PW/S...HEAVY RAIN A THREAT FOR
MOST OF THE AREA EVEN THIS MORNING. SVR THREAT AND POTENTIAL FOR
SOUTHERN FLANK OF INCOMING MCS FLARING UP ACRS THE SOUTH THROUGH
LATE MORNING AND MIDDAY SOMEWHAT UNCLEAR AT THIS POINT...ALL
DEPENDANT ON MAINTENANCE OF LLJ AND DEVELOPING SHEAR PROFILES IN
VCNTY OF MAIN WARM FRONT TRYING TO RETREAT NORTHWARD. LATEST
ANALYSIS IS SUGGESTING THE WARM FRONT HAS MADE IT TO THE WESTERN
IA/MO BORDER REGION...BUT IS SAGGING SOUTHEASTWARD FROM THERE
TOWARD THE STL AREA AND INTO SOUTHWESTERN IL. BEST SVR THREAT
THROUGH EARLY AFTERNOON MAY BE ALONG AND SOUTH OF THIS BOUNDARY ACRS
MO INTO SW IL...MAINLY SOUTH OF THE DVN CWA.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE
IL...NONE
MO...NONE.

&&

12
Hazardous weather outlook, Aug 7, 3:50 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT FRI AUG 7 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
450 AM CDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AS A WARM FRONT LIFTS NORTHWARD ACROSS THE REGION...THE OUTLOOK AREA
WILL BE SUSCEPTIBLE TO SEVERAL ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS AND HEAVY RAINFALL TODAY AND TONIGHT. SCATTERED
THUNDERSTORMS POSSIBLY WITH SOME SMALL HAIL WILL AFFECT AREAS
ALONG AND WEST OF THE MISSISSIPPI RIVER EARLY THIS MORNING. A LARGER
COMPLEX OF THUNDERSTORMS WILL MOVE OUT OF NEBRASKA AND ACROSS MUCH OF
THE OUTLOOK AREA FROM MID MORNING THROUGH EARLY AFTERNOON. THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN AT RATES OF OVER AN INCH AN
HOUR. ALSO...SOME OF THESE STORMS MAY STRENGTHEN THROUGH MIDDAY AND
BE ABLE TO PRODUCE LARGE HAIL AND GUSTY WINDS ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 80.

A GREATER RISK FOR SEVERE STORMS WILL COME LATER THIS AFTERNOON AND
EVENING AS STORMS REFIRE AND DEVELOP ON LINGERING FRONTAL BOUNDARIES.
LARGE HAIL UP TO THE SIZE OF PING PONG BALLS...AND DAMAGING WINDS IN
EXCESS OF 65 MPH WILL BE THE PRIMARY THREATS. IF A LARGE SINGULAR
STORM CAN FORM ON A BOUNDARY...THERE WILL ALSO BE THE POSSIBILITY OF
A TORNADO. LATEST INDICATIONS SUGGEST THAT THE GREATEST THREAT FOR
THESE LATE DAY AND EVENING SEVERE STORMS WILL BE ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR. LOCALLY HEAVY RAIN WILL CONTINUE TO BE
A MAJOR FACTOR...WITH STORMS POSSIBLY PRODUCING 1 TO 3 INCHES OF
RAINFALL IN A SHORT TIME WHICH MAY LEAD TO FLASH FLOODING. AREAS OF
REPEATED STORM ACTIVITY WILL BE SUSCEPTIBLE TO WIDESPREAD FLOODING
BY MIDNIGHT TONIGHT.

THE STORM PREDICTION CENTER HAS ALMOST THE ENTIRE OUTLOOK AREA UNDER
A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

THERE WILL CONTINUE TO BE A THREAT OF SCATTERED THUNDERSTORMS
SATURDAY MORNING.  ISOLATED STRONG STORMS MAY BE CAPABLE OF
PRODUCING LARGE HAIL AND HEAVY RAINFALL.  VERY WARM AND HUMID
CONDITIONS CAN BE EXPECTED SATURDAY AFTERNOON AND EVENING...WITH
HEAT INDEX READINGS AROUND 100 DEGREES.

SUNDAY...DANGEROUS HEAT IS LIKELY...WITH TEMPERATURES OF 90 TO 96
COMBINING WITH HUMID CONDITIONS TO PRODUCE HEAT INDEX READINGS
BETWEEN 100 AND 105 DEGREES.  LOCALLY HIGHER HEAT INDEX READINGS
AROUND 110 DEGREES WILL BE POSSIBLE.  SUNDAY NIGHT...STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA
AS A COLD FRONT MOVES INTO THE REGION. AT THIS TIME...THE PRIMARY
THREAT APPEARS TO BE DAMAGING WIND...ALONG WITH HEAVY RAINFALL.  THE
STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK
FOR SEVERE STORMS SUNDAY NIGHT.

THERE WILL BE A THREAT FOR ADDITIONAL THUNDERSTORMS THROUGH TUESDAY
AS THE FRONT SLOWLY MOVES THROUGH THE AREA. THE EXACT THREATS FOR
THESE STORMS WILL BECOME MORE CLEAR IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. PLEASE REPORT
ANY SEVERE WEATHER AND HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

12/ERVIN

In the hours before

Local storm report, Aug 7, 10:34 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1134 AM CDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HEAVY RAIN       6 NE DAVENPORT          41.62N 90.52W
08/07/2009  M1.84 INCH       SCOTT              IA   NWS EMPLOYEE

            IN NORTHEAST DAVENPORT. STILL RAINING.

&&

DLS
Local storm report, Aug 7, 10:46 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 AM CDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       1 WSW SHERRARD          41.31N 90.53W
08/07/2009  E1.60 INCH       MERCER             IL   TRAINED SPOTTER

            RAINFALL SINCE 8 AM.

&&
Local storm report, Aug 7, 11:06 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 PM CDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HEAVY RAIN       LOWDEN                  41.86N 90.92W
08/07/2009  M2.47 INCH       CEDAR              IA   CO-OP OBSERVER

            STORM TOTAL

&&

DMD
Special weather statement, Aug 7, 11:13 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1213 PM CDT FRI AUG 7 2009

ILZ016>018-071830-
HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN
1213 PM CDT FRI AUG 7 2009

...LINE OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH
EARLY THIS AFTERNOON...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL AND STRONG GUSTY
WINDS EXTENDING FROM PROPHETSTOWN TO GALVA. THESE STORMS WERE
MOVING EAST AROUND 40 MPH AND WILL PRODUCE TORRENTIAL RAINFALL AND
WIND GUSTS TO 40 MPH ALONG THE INTERSTATE 80 CORRIDOR FROM ANNAWAN TO
PRINCETON THROUGH 1 PM.

RAINFALL AMOUNTS UP TO 1 INCH IN LESS THAN A HALF HOUR WILL
PRODUCE PONDING OF WATER ON ROADWAWYS AND STANDING WATER IN FLOOD
PRONE AREAS. ALSO...HEAVY RAIN WILL CAUSE AREAS OF POOR VISIBILITY.

MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND
REMEMBER TO USE HEADLIGHTS. NEVER DRIVE THROUGH FLOODED ROADWAYS.

SHEETS
Local storm report, Aug 7, 11:37 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1237 PM CDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
08/07/2009  M0.73 INCH       DUBUQUE            IA   ASOS

            OFFICIAL OBSERVATION. RAINFALL TOTAL SO FAR.

1230 PM     HEAVY RAIN       IOWA CITY MUNICIPAL AIR 41.63N 91.55W
08/07/2009  M1.16 INCH       JOHNSON            IA   ASOS

            OFFICIAL OBSERVATION. RAINFALL TOTAL SO FAR.

1230 PM     HEAVY RAIN       CEDAR RAPIDS MUNICIPAL  41.88N 91.72W
08/07/2009  M1.89 INCH       LINN               IA   ASOS

            OFFICIAL OBSERVATION. RAINFALL TOTAL SO FAR.

1230 PM     HEAVY RAIN       MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
08/07/2009  M1.86 INCH       ROCK ISLAND        IL   ASOS

            OFFICIAL OBSERVATION. RAINFALL TOTAL SO FAR.

1230 PM     HEAVY RAIN       BURLINGTON REGIONAL AIR 40.78N 91.13W
08/07/2009  M0.81 INCH       DES MOINES         IA   ASOS

            OFFICIAL OBSERVATION. RAINFALL TOTAL SO FAR.

1230 PM     HEAVY RAIN       DAVENPORT MUNICIPAL AIR 41.62N 90.58W
08/07/2009  M1.55 INCH       SCOTT              IA   ASOS

            OFFICIAL OBSERVATION. RAINFALL TOTAL SO FAR.

&&
Local storm report, Aug 7, 11:49 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1249 PM CDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     LIGHTNING        GALVA                   41.17N 90.04W
08/07/2009                   HENRY              IL   TRAINED SPOTTER

            LIGHTNING STUCK A TRANSFORMER. POWER OUTAGE ON THE
            SOUTHEAST SIDE OF TOWN. TIME ESTIMATED.

1240 PM     HEAVY RAIN       GALVA                   41.17N 90.04W
08/07/2009  E1.50 INCH       HENRY              IL   TRAINED SPOTTER

            RAINFALL TOTAL SO FAR.

&&

The radar

The Quad Cities radar (KDVN), 7 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scott

When
August 7, 11:51 AM CST to 1:00 PM CST
Where
Scott County, 1.24 mi NNW of Davenport to 1.18 mi WNW of Davenport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.546, -90.591

Heavy rains resulted in minor flash flooding of some streets and parking lots in Davenport, IA during the early afternoon of August 7. Locust Street was reduced to one lane due to the flood waters. In addition, water flooded a nearby St Ambrose University parking lot.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192117.